Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 71, NWS Wilmington, NC

July 16, 2019Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 16, 2019, 4:47 PM EDT for Horry County, South Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2019, 4:47 PM EDT (20:47 UTC)
Expired
Jul 16, 2019, 5:15 PM EDT
In force
28 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Horry County, SC

The radar

The Wilmington radar (KLTX), 50 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1930 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WUUS52 KILM 162047
SVRILM
SCC051-162115-
/O.NEW.KILM.SV.W.0071.190716T2047Z-190716T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
447 PM EDT Tue Jul 16 2019

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  North central Horry County in northeastern South Carolina...

* Until 515 PM EDT.

* At 446 PM EDT, a severe thunderstorm was located near Green Sea, 
  or 17 miles north of Conway, movement was to the west, southwest 
  at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* Locations impacted include...
  Loris, Goretown, Bayboro, Allsbrook, Green Sea and Loris Community
  Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3418 7893 3399 7879 3397 7903 3416 7905
      3421 7896
TIME...MOT...LOC 2046Z 264DEG 12KT 3408 7896 

HAIL...1.00IN
WIND...60MPH
 
$$

SHK
1 follow-up statement
217 
WWUS52 KILM 162112
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
512 PM EDT Tue Jul 16 2019

SCC051-162121-
/O.EXP.KILM.SV.W.0071.000000T0000Z-190716T2115Z/
Horry SC-
512 PM EDT Tue Jul 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HORRY COUNTY
WILL EXPIRE AT 515 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3418 7893 3399 7879 3397 7903 3416 7905
      3421 7896
TIME...MOT...LOC 2111Z 264DEG 12KT 3409 7886 

$$

SHK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:14 PM EDT, 33 minutes earlier.

Area forecast discussion, Jul 16, 4:14 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
414 PM EDT Tue Jul 16 2019

.SYNOPSIS...
Heat and humidity will continue into early next week as high
pressure remains off the Southeast coast. A trough will move
into the area Thursday into Friday, increasing afternoon shower
and thunderstorm activity. High pressure should build back
across the area over the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 300 PM Tuesday...Heat advisory remains in effect through
the remainder of today and again tomorrow aftn. The combination
of temps in the 90s and dewpoint temps well into the 70s will
produce heat indices over 105 in many places. Heat illnesses
are possible for those spending time outdoors during Wed aftn.

Isolated to widely scattered showers and thunderstorms provided
a bit of relief from heat, but overall, heat indices were once
again up to 107 degrees this afternoon. The heat will continue
as mid to upper ridge runs up through the Southeast. This ridge
will get nudged south and east late Wed as trough approaches
from the W-NW. This trough is the remains of tropical system
once named Barry. Most of the enhanced activity associated with
this trough heading our way, will remain west of the area on
Wed. Overall, hot and humid air mass remains in place with
another day of mainly isolated to widely sct convection expected
on Wed, mainly focused along the sea breeze boundary and
farther inland along thermal trough. May see a few showers
overnight Wed with trough moving east over the Carolinas. Temps
both tonight and Wed night will remain in the mid 70s to near
80.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 300 PM Tuesday...Essentially a persistence summertime forecast with a
more pronounced ridge to the west kinda transitioning to a more flat
pattern later. At the surface, the Piedmont Trough will become a
little better defined in time. Overall, there is really no feature
to enhance pops other than the slightly lowering mid level heights
and The Piedmont Trough. Maximum temperatures remain pegged in the
middle 90s yet another heat advisory will likely be needed
Thursday.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 300 PM Tuesday...A lethargic mid level pattern, very
typical for mid to late July will remain in place. It does
appear however that a weakness in respective mid level ridge's
to the east and west develops across the southeast. This allows
a little more conducive pattern for mostly diurnal convection
although activity developing offshore and meandering to the
coast in the early morning hours is fair game as well. Very warm
temperatures will continue. The MEX GFS numbers show the
possibility of an air mass change late in the period but it
seems unlikely.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 18Z...Atmosphere to remain fairly dry through the
forecast period with only isolated convection along the
resultant boundary around max heating. Coverage will be slightly
better than yesterday. Light southerly flow is expected. Some
ground fog possible toward sunrise on Wednesday.

Extended Outlook...VFR conditions are expected outside any isolated
to widely scattered convection the first part of the upcoming week.

&&

.MARINE...
As of 300 PM Tuesday...Southerly flow will continue, but will
kick up a bit from 10 kt or less up to 10 to 15 kts as trough
approaches from the west late Wed. Expect seas less than 2 ft to
increase slightly to 3 to 4 ft Wed night in southerly push.
Afternoon gusts will develop up to 20 kts, mainly near shore in
aftn sea breeze. A slightly longer period SE swell around 10
seconds will continue to mix in with shorter period wind waves.

Steady state conditions across the coastal waters expected
through the period. Southwest winds of 10-15 knots will continue
with significant seas of 2-4 feet. There may be some overnight
enhancement of wind speeds and in fact would expect it this weekend
via a more pronounced Piedmont Trough.

&&

NEAR TERM...RGZ
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...RGZ/43
MARINE...RGZ/SHK
Hazardous weather outlook, Jul 16, 3:40 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
340 PM EDT Tue Jul 16 2019

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
171945-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
340 PM EDT Tue Jul 16 2019

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Elevated heat indices expected each day through early next week
which may require the issuance of Heat Advisories.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-171945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
340 PM EDT Tue Jul 16 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 16, 1:02 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
102 PM EDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     WATER SPOUT      13 SSE GEORGETOWN       33.20N  79.17W
07/16/2019                   AMZ256             SC   MEDIA

            MEDIA REPORTED WATERSPOUT IN WINYAH BAY AROUND NOON.

&&

EVENT NUMBER ILM1900145

RGZ
Special weather statement, Jul 16, 1:38 PM EDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Wilmington NC
138 PM EDT Tue Jul 16 2019

NCZ107-109-161830-
Inland New Hanover NC-Inland Brunswick NC-
138 PM EDT Tue Jul 16 2019

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN NEW HANOVER AND
NORTHEASTERN BRUNSWICK COUNTIES UNTIL 230 PM EDT...

At 136 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bishop, or near Leland and drifting slowly to the east, northeast.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wilmington, Leland, Boiling Spring Lakes, Bishop, Hightsville, Mill
Creek, Town Creek, Silver Lake, Winnabow, Wrightsboro, Belville,
Navassa and New Hanover Regional Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3415 7790 3412 7793 3413 7793 3414 7795
      3416 7794 3420 7796 3416 7797 3412 7795
      3412 7794 3411 7794 3411 7795 3410 7794
      3410 7795 3404 7809 3420 7822 3432 7795
      3417 7789
TIME...MOT...LOC 1736Z 239DEG 49KT 3417 7806

SHK
Special weather statement, Jul 16, 3:34 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wilmington NC
334 PM EDT Tue Jul 16 2019

SCZ017-023-162030-
Marlboro SC-Darlington SC-
334 PM EDT Tue Jul 16 2019

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN DARLINGTON AND CENTRAL
MARLBORO COUNTIES UNTIL 430 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Dovesville, or 12 miles south of Cheraw, moving east
at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bennettsville, Dovesville, Mont Clare, Society Hill and Blenheim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3449 8003 3450 7999 3449 7996 3450 7992
      3449 7990 3449 7988 3452 7986 3453 7983
      3461 7980 3462 7954 3436 7962 3442 8008
TIME...MOT...LOC 1934Z 273DEG 13KT 3452 7986

SHK
Special weather statement, Jul 16, 4:28 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Wilmington NC
428 PM EDT Tue Jul 16 2019

NCZ099-162100-
Columbus NC-
428 PM EDT Tue Jul 16 2019

...SPECIAL WEATHER STATEMENT FOR CENTRAL COLUMBUS COUNTY UNTIL 500 PM
EDT...

At 427 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Waccamaw, or 14 miles southeast of Whiteville, movement is
nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lake Waccamaw, Redbug, Old Dock and Crusoe Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3431 7835 3415 7846 3417 7850 3417 7851
      3415 7854 3414 7866 3432 7863
TIME...MOT...LOC 2027Z 272DEG 48KT 3424 7846

SHK
Special weather statement, Jul 16, 4:33 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Wilmington NC
433 PM EDT Tue Jul 16 2019

SCZ055-056-162130-
Coastal Georgetown SC-Inland Georgetown SC-
433 PM EDT Tue Jul 16 2019

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN GEORGETOWN COUNTY UNTIL
530 PM EDT...

At 433 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lambert, or 12 miles west of Georgetown, movement was nearly
stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
North Santee, Lambert, Sampit and Graves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3323 7946 3324 7946 3323 7947 3324 7947
      3324 7948 3325 7948 3324 7949 3325 7955
      3327 7955 3326 7956 3327 7956 3328 7959
      3342 7960 3343 7933 3337 7932 3336 7933
      3335 7932 3321 7931
TIME...MOT...LOC 2033Z 270DEG 43KT 3333 7951

SHK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:34 PM EDTSpecial Weather StatementILMMarlboro56 min
Jul 16, 3:36 PM EDTHeat AdvisoryILMDarlington, Dillon, Florence, Georgetown, Horry, Marion and 2 more27 hr
Jul 16, 4:33 PM EDTSpecial Weather StatementILMGeorgetown57 min
Jul 16, 7:38 PM EDTBeach Hazards StatementILMGeorgetown, Horry24 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.